Winter Storm, Pettis
- When
- January 2, 5:20 AM CST to 10:00 PM CST
- Where
- Pettis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
A storm system on Jnauary 2nd, brought a band of heavy snows across southern portions of Pettis and Cooper counties. Snowfall amounts ranged from 5 to 8 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm system on Jnauary 2nd, brought a band of heavy snows across southern portions of Pettis and Cooper counties. Snowfall amounts ranged from 5 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 2, 3:47 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 347 AM CST THU JAN 2 2003 RADAR RETURNS CONTINUE TO DISPLAY A DIMINISHING TREND ACROSS THE EAX FORECAST AREA THIS MORNING...AS FORCING ASSOCIATED WITH THE UPPER LOW OVER SOUTHERN MISSOURI WEAKENS. AS THE LOW MOVES INTO THE OHIO RIVER VALLEY REGION THIS MORNING...EXPECT LIGHT SNOW TO GRADUALLY TAPER TO FLURRIES BY MID-MORNING. EARLY MORNING PRELIM SNOWFALL REPORTS (AS OF 2 AM) ARE AROUND 4-5 INCHES IN BATES AND HENRY COUNTIES. IT IS CONCEIVABLE THAT THESE COUNTIES COULD RECEIVE ANOTHER 1-2 INCHES BEFORE THE SNOW ENDS THIS MORNING...SO WILL MAINTAIN THE WINTER STORM WARNING THERE. HOWEVER...SNOWFALL AMOUNTS IN PETTIS AND COOPER COUNTIES ARE GENERALLY AROUND 3 INCHES. DO NOT ANTICIPATE MORE THAN AN INCH OR TWO MORE (AT BEST) TO FALL THERE BEFORE THE SNOW ENDS...SO WILL DOWNGRADE TO AN ADVISORY THERE. IN ADDITION...FEEL THE THREAT HAS ENDED IN MIAMI AND LINN COUNTIES IN KANSAS AND CASS COUNTY IN MISSOURI...SO HAVE CANCELLED THE ADVISORY FOR THOSE AREAS. ELSEWHERE...WILL CONTINUE THE SNOW ADVISORY THROUGH THE MORNING HOURS FOR AREAS ROUGHLY ALONG A LINE FROM WARRENSBURG TO MARSHALL TO LA PLATA. DO NOT EXPECT TEMPS TO RISE TOO MUCH TODAY...AS LOW CLOUDS SHOULD PLAGUE THE FORECAST AREA THROUGH THE AFTERNOON. SNOW COVER OVER THE SOUTHEAST SECTIONS WILL ALSO KEEP TEMPS DOWN. SKIES SHOULD CLEAR THIS EVENING...GIVING WAY TO A CHILLY NIGHT WITH LOWS IN THE TEENS. A GRADUAL WARMING TREND SHOULD OCCUR TOMORROW INTO THE WEEKEND. MODELS CONTINUE TO PUSH A SHORTWAVE THROUGH NORTHWEST FLOW ACROSS THE REGION ON SATURDAY. WILL NOT ADD ANY PRECIP IN ASSOCIATION WITH THIS FEATURE...DUE TO LACK OF MOISTURE WITH NORTHERLY LOW LEVEL FLOW AND UNCERTAINTY THE WAVE WILL REACH THIS FAR SOUTH. OTHERWISE...NO MAJOR CHANGES TO THE EXTENDED. SCHMIT .EAX... KS...NONE. MO...WINTER STORM WARNING FOR THIS MORNING FOR ZONES MOZ053>054. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MOZ025... MOZ032>033...MOZ039>040...MOZ044>046.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1251 PM CST WED JAN 1 2003 ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH THURSDAY MORNING...FOR AREAS SOUTH AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE... THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION TONIGHT...BRINGING A THREAT FOR ACCUMULATING SNOWFALL BEGINNING THIS EVENING...AND LASTING THROUGH THE MORNING HOURS THURSDAY. AREAS ALONG AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE MAY SEE UP TO 5 INCHES OF SNOWFALL BY MIDDAY THURSDAY. AREA TO THE NORTH AND WEST OF THIS LINE CAN EXPECT UP TO AN INCH OR TWO OF TOTAL ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE ENCOURAGED TO FORWARD THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341667, 5341668.